Paramedic Education at Monroe Community College, Rochester, New York

This 20 year old female patient calls 911 and says "I think I have done something stupid. I have taken 100 Benadryl tablets in a suicide attempt". While the ambulance responds, the 911 dispatcher keeps her on the line. Unfortunately she begins to lose consciousness and falls to the floor. Ambulance and Paramedics arrive to find her unresponsive with snoring respirations. Her BP is 102/p, pulse is 150, and respirations 16 but low volume. These are the actual EKG tracings obtained by the Paramedic:

Initial EKG

She is placed on high flow oxygen, intubated, and an IV lifeline is started. Shortly after transport begins, she begins to seize and the QRS widens:

WCT

You quickly evaluate the EKG and reassess vitals - Pulse weak at 150, BP 100/p patient is being ventilated and is still seizing. Your clinical impression is:

A) This is Ventricular Tachycardia and should be immediately treated with Lidocaine

B) This is SVT with aberration and should be treated with Adenosine

C) This is Ventricular Tachycardia and should be immediately treated with synchronized cardioversion

D) This is probably Sinus Tachycardia with aberration secondary to toxicity and you would call medical control before treating it


* ANSWER

Back BACK

URL: /depts/pstc/backup/paratox1.htm

Updated: March 29, 1999
mcc-web02.monroecc.edu